I have had heartburn and stomach problems for over 30 years. I'm 67 yrs.old and have tried all the different perscription medications. I have been taking protonix for about 5 years now and I'm concerned about long term use of protonix and all the other heartburn medications I have been taking for 30 years. I still suffer from heartburn daily. I have had 4 Endoscopy's done at different times and my Dr. say's it does show some inflammation but no Barrett's Desease, thank God. I have nausea at times, bloated and abdominal pain and don't feel well most of the time.I vomited once about 6 months ago and just yesturday vomited again. I also have heart palputations for years and had all the cardiac test done that say my heart is alright. I can't do without the medication but wonder if the long time use of Protonix is damaging me in other ways. Could it be causing my heart palputations?
How long is too long for this medication.?
hi, in reality these brands of ant-acid medications should only be used for six months or so, thats enough time to heal the gut, unfortunately our diets are the main reason for the continued use of these medications. there has been numerous studies concerned with long term use and side-effects, but no concrete evidence of damage to the rest of the body, look up sherry brescia on the net, shes got some very useful diets which have cured gerd disease in many people, its all free, cheers.
I took protonix for a long time and got the same palpitations. My research uncovered that pump inhibitors like protonx cause a magnesium deficiency and magnesium is necessary to regulate your heartbeat. I stopped taking the pills cause it said that prolonged magnesium deficiency can cause serious heart problems. Since then I take Zantac, it does next to nothing even though I take 4 maximum strengths a day, and I pop tums all day, but the heart palpitations have gone away. Not really sure what my next move is going to be. Maybe after 6 months of this I can go back to the protonx for a while.
Just had to comment about your stopping protonix. I have been on high doses of PPI's since January 2012. Omeprazole 80 mg/day, which did next to nothing after 18 months, then asked for a stronger pill that I could take 1xD, and the doc prescribed pantoprazole 40mg, and it worked like magic and I saw a huge difference within 2 weeks. Have now been on it for about 6 months and feel better than I have felt in years. Spoke with the doc today about possibly going on a lower dose and eventually just stop. He told me to NEVER stop a PPI because the pain you will experience at some point will be intense. I did not tell him that I did just that the summer of 2011 because of frustration with the meds not working. Apparently they worked at some point because 3 months after I stopped cold turkey, I awoke in the middle of the night thinking I was dying--the pain was insanely intense, but I was pretty sure what was causing it. Started back on the stomach meds prescribed for me, but a few months later I was in worse shape because a bad dental issue forced me to take NSAIDs and augmentin, and a dose of Tylenol 3 that landed me in the ER with severe chest pains--I did not know I needed to eat with that, and so started a 4 month journey of some major gut pain and loss of my voice. Acid had taken over 1/3 of my larynx, and I got scared. Heavy dose of Aciphex caused hives, so I got switched to omeprazole 40 mg 2xD, and that went on 18 months and no real improvement, plus they caused me major drowsiness. TO GET TO THE POINT, when you begin to come down from a long-term, high dose of PPI's you have to SLOWLY and cautiously wean off of them through the assistance of Zantac 150 and the PPI, SLOWLY eliminating the PPI, then after months of the double Zantac, dropping down on that dosage, and hopefully, within 6-9 months I can be free of stomach meds unless it becomes necessary for me to use them again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.